Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 17, NWS Northern Indiana

June 25, 20234 counties in Indiana

NWS Northern Indiana issued this tornado warning at Jun 25, 2023, 4:03 PM EDT for 4 counties in Indiana. It was in force for 27 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 4:03 PM EDT (20:03 UTC)
Expired
Jun 25, 2023, 4:30 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Fulton County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:12 PM EDTHAIL 13 N Disko, IN
Jun 25, 4:12 PM EDTHAIL 13 N Disko, IN
Jun 25, 4:12 PM EDTHAIL 13 N Disko, IN
Jun 25, 4:18 PM EDTHAIL 1North Manchester, INCorrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar.
Jun 25, 4:18 PM EDTHAIL 1North Manchester, INCorrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar.
Jun 25, 4:18 PM EDTHAIL 1North Manchester, INCorrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar.
Jun 25, 4:18 PM EDTHAIL 1North Manchester, INCorrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar.
Jun 25, 4:18 PM EDTHAIL 1North Manchester, INPhotos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar.
Jun 25, 4:30 PM EDTHAIL 1North Manchester, INCorrects previous hail report from North Manchester. Corrected time of occurrence.
Jun 25, 4:30 PM EDTHAIL 1North Manchester, INCorrects previous hail report from North Manchester. Corrected time of occurrence.
Jun 25, 4:30 PM EDTHAIL 1North Manchester, INCorrects previous hail report from North Manchester. Corrected time of occurrence.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:34 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WFUS53 KIWX 252003
TORIWX
INC049-085-103-169-252030-
/O.NEW.KIWX.TO.W.0017.230625T2003Z-230625T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
403 PM EDT Sun Jun 25 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northern Wabash County in north central Indiana...
  East central Fulton County in north central Indiana...
  Southeastern Kosciusko County in north central Indiana...
  North central Miami County in north central Indiana...

* Until 430 PM EDT.
    
* At 403 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Akron, or 10 miles southeast of Rochester, moving
  east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  North Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana.

&&

LAT...LON 4091 8609 4103 8608 4108 8569 4107 8568
      4100 8568 4100 8565 4089 8564 4088 8564
TIME...MOT...LOC 2003Z 260DEG 26KT 4097 8605 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Andersen
2 follow-up statements
599 
WWUS53 KIWX 252016
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
416 PM EDT Sun Jun 25 2023

INC049-103-252025-
/O.CAN.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Fulton IN-Miami IN-
416 PM EDT Sun Jun 25 2023

...THE TORNADO WARNING FOR EAST CENTRAL FULTON AND NORTH CENTRAL
MIAMI COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for north central
and northeastern Indiana.

LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
      4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2015Z 260DEG 26KT 4099 8593 

$$

INC085-169-252030-
/O.CON.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Wabash IN-Kosciusko IN-
416 PM EDT Sun Jun 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHERN
WABASH AND SOUTHEASTERN KOSCIUSKO COUNTIES...
    
At 415 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Akron, or 8 miles west of North Manchester, moving
east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
North Manchester, Roann, Ijamsville, Laketon, Liberty Mills, Disko
and Urbana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
      4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2015Z 260DEG 26KT 4099 8593 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
MAX WIND GUST...<50 MPH

$$

Andersen
571 
WWUS53 KIWX 252028
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
428 PM EDT Sun Jun 25 2023

INC085-169-252038-
/O.EXP.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Wabash IN-Kosciusko IN-
428 PM EDT Sun Jun 25 2023

...THE TORNADO WARNING FOR NORTHERN WABASH AND SOUTHEASTERN KOSCIUSKO
COUNTIES WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM EDT for north central
and northeastern Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.

LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
      4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2028Z 260DEG 26KT 4101 8581 

$$

NWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:09 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 2:09 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Issued at 207 PM EDT Sun Jun 25 2023

Strong to severe thunderstorms will be possible this afternoon into
early this evening, mainly across northeast Indiana, south-central
Michigan, and northwest Ohio. Cool, breezy, and showery weather
conditions will then follow tonight through Tuesday.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jun 25 2023

Severe event on target with all hazards (hail/wind/tornado) in play
as initial discrete convection has already developed into northwest
IN and sw MI. This activity will grow upscale, eventually congealing
into multicellular line segments once reaching the I-69 corridor and
points east. A Tornado Watch has been issued for the entire
forecast around through 00z.

Steepening lapse rates, incoming lift/cooling aloft on the leading
edge of an upper low approaching southern WI, and good pre-frontal
moisture return has pushed MLCAPE values up around 2000 j/kg in a
narrow plume immediately in advance of the system cold front.
Effective deep layer shear generally ranging from 20-30 knots north
to 30-40 knots south, which when combined with the relatively steep
lapse rates should support sustained/robust convection. Hail and
wind look to be the primary threats initially with discrete
convection, with wind and isolated tornadoes where any organization
takes place given strong 0-3 km bulk shear magnitudes within
strengthening 850 mb sw flow. This is conjunction with some subtle
backing of the low level wind field could provide enough low level
hodo curvature for a tornado or two ... highest probs from I-69 east
into northwest OH. The bulk of the severe activity should clear the
forecast area to the east by around 23-00z.

Mostly cloudy skies, blustery northwesterly winds, cooler temps and
scattered rain showers will become the wx story later tonight into
Monday under deep/moist cyclonic flow. The greatest coverage of
showers is expected late morning and afternoon tomorrow given some
diurnal support on the southern periphery of the lower MI centered
low and cool pocket aloft. A few embedded storms can also not be
ruled out during this time if sfc temps can recover into the low to
mid 70s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jun 25 2023

The stacked low will migrate east toward the eastern Great Lakes
into Tuesday allowing drier air to filter in. The result should be
lesser rain shower chances and coverage, though northerly winds will
remain on the breezy side and highs will struggle to reach the upper
60s to mid 70s.

A transition to a more common summer pattern will emerge Wednesday
through Friday with more of a quasi-zonal flow regime taking shape
on the northern fringe of a south-central CONUS upper ridge.
Wednesday and Thursday appear to be dry/warmer days with sfc ridging
in control and any convective activity well west-southwest near a
developing frontal zone. This frontal zone and another incoming
upper trough cresting the aformentioned upper ridge then brings
periodic shower/storm chances back into the forecast Friday into
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 110 PM EDT Sun Jun 25 2023

Another round of storms will move through with a cold frontal
passage this afternoon. Storms have developed over northwest IL
and are moving east to northeastward and will likely begin
affecting KSBN around 19-20z period but then move east of the
terminal by 21z Sun. There is a bit more uncertainty to the exact
evolution and initiation further eastward however latest HRRR
guidance has a linear convective feature moving into the KFWA
vicinity around 21z. Strong gusty winds and hail will be possible
with these storms, some look to become severe. Storms should exit
the area after 23z Sun. Scattered showers behind the frontal
boundary with lowering cigs with MVFR conditions after 06z Mon
for KSBN and around 07z for KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Andersen

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:12 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
212 PM EDT Sun Jun 25 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-261815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is needed this afternoon.

INZ103-MIZ177-277-261815-
Northern La Porte-Northern Berrien-Southern Berrien-
212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Hazardous swimming conditions are possible on Lake Michigan beaches
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected on Lake Michigan beaches
late Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is needed this afternoon.

LMZ043-046-261815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
212 PM EDT Sun Jun 25 2023

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous to small craft are expected again late Monday
through early Wednesday.

In the hours before

Local storm report, Jun 25, 3:25 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
325 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     4 W Rochester           41.05N 86.27W
06/25/2023  M62 MPH          Fulton             IN   Mesonet

&&
Local storm report, Jun 25, 3:28 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
328 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Hail             2 E Knox                41.29N 86.58W
06/25/2023  M1.75 inch       Starke             IN   Trained Spotter

&&

MJ
Local storm report, Jun 25, 3:30 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
330 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Hail             3 NE Knox               41.32N 86.58W
06/25/2023  M2.00 inch       Starke             IN   Public

            Reported by Not Trained Spotter.

&&
Local storm report, Jun 25, 3:31 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
331 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             3 NW Twin Lakes         41.33N 86.40W
06/25/2023  E1.00 inch       Marshall           IN   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 25, 3:43 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
343 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             Akron                   41.04N 86.02W
06/25/2023  M1.00 inch       Fulton             IN   Public

&&

MJ
Local storm report, Jun 25, 3:58 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
358 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     Buchanan                41.83N 86.37W
06/25/2023                   Berrien            MI   Broadcast Media

            Broadcast media reports tree down on Dayton
            Road in Buchanan, MI. Time estimated by
            radar.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:03 AM EDTSpecial Weather StatementIWXLaPorte, Starke42 min
Jun 25, 4:30 AM EDTSmall Craft AdvisoryIWX16 hr
Jun 25, 4:46 AM EDTSpecial Weather StatementIWXPulaski, White29 min
Jun 25, 1:15 PM EDTSpecial Weather StatementIWXLaPorte, Starke45 min
Jun 25, 1:49 PM EDTSpecial Marine WarningIWX41 min
Jun 25, 2:05 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Marshall, Saint Joseph, Starke55 min
Jun 25, 2:23 PM EDTTornado WarningIWXMarshall, Starke23 min
Jun 25, 2:40 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXMarshall, Starke39 min
Jun 25, 2:43 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, White29 min
Jun 25, 2:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Jun 25, 2:59 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph46 min
Jun 25, 3:02 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph43 min
Jun 25, 3:05 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXKosciusko, Marshall55 min
Jun 25, 3:09 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall66 min
Jun 25, 3:23 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXElkhart, Kosciusko, LaGrange, Noble37 min
Jun 25, 3:49 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more56 min
Jun 25, 3:52 PM EDTAreal Flood AdvisoryIWXKosciusko3 hr
Jun 25, 4:17 PM EDTSpecial Weather StatementIWXAllen28 min
Jun 25, 4:24 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXDeKalb, Steuben51 min
Jun 25, 4:31 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley44 min
Jun 25, 5:09 PM EDTSevere Thunderstorm WarningIWXAllen, Whitley36 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.